Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 8, 2013, 4:51 PM CDT for Chautauqua County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 8, 2013, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
162 WWUS83 KICT 082151 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 451 PM CDT THU AUG 8 2013 KSZ098-082215- CHAUTAUQUA- 451 PM CDT THU AUG 8 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CEDAR VALE...OR 17 MILES WEST OF SEDAN...AND MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ADDITIONALLY...THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3714 9653 3725 9653 3730 9619 3707 9619 TIME...MOT...LOC 2151Z 270DEG 14KT 3719 9647 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:58 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 8, 2:58 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT THU AUG 8 2013 .SYNOPSIS... ISSUED AT 257 PM CDT THU AUG 8 2013 OVERNIGHT CONVECTION LEFT WHAT APPEARS TO BE A WEAKENING MCV OVER NORTHEAST KS WHICH CONTINUES TO SLIDE EAST AS IT SHEARS OUT. WATER VAPOR IMAGERY SHOWS A COUPLE ADDITIONAL IMPULSES...ONE OVER NORTHWEST KS AND ANOTHER ROTATING OVER CENTRAL CO. ON THE LARGER SCALE...A CLOSED UPPER LOW CONTINUES TO SPIN OVER ONTARIO WITH ADDITIONAL SHORTWAVE ENERGY ROTATING OVER NORTHERN CA. AT THE SURFACE...OVERNIGHT CONVECTION HAS PUSHED THE FRONT FARTHER SOUTH AND CURRENTLY STRETCHES FROM THE TX PANHANDLE ACROSS SOUTHERN OK AND INTO NORTHERN AR. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 257 PM CDT THU AUG 8 2013 THE TREND OVER THE LAST FEW DAYS HAS BEEN FOR AFTERNOON/EARLY EVENING CONVECTION TO DEVELOP OUT OVER THE HIGH PLAINS AND TRACK EAST THROUGH THE OVERNIGHT HOURS...AFFECTING OUR FORECAST AREA GENERALLY AFTER 10 PM. EACH DAY THE STORMS HAVE DEVELOPED FARTHER AND FARTHER SOUTH AS THE FRONT HAS BEEN PUSHED THIS SAME DIRECTION. CURRENTLY EXPECTING THE SAME TO HAPPEN TONIGHT. STORMS SHOULD DEVELOP OVER THE TX PANHANDLE/NW OK BY THE EARLY EVENING AND WILL TRACK EAST AND SLIGHTLY NORTHEAST OVERNIGHT. THEREFORE THE AXIS OF EXPECTED HEAVY RAINFALL HAS SHIFTED SOUTH COMPARED TO PREVIOUS FORECASTS. CURRENT THINKING IS THAT LOCATIONS ALONG AND SOUTH OF HIGHWAY 400 WILL HAVE THE BEST SHOT TO SEE SOME ADDITIONAL HEAVY RAIN OVERNIGHT. WITH THIS WILL GO AHEAD AND CANCEL PART OF THE FLOOD WATCH OVER CENTRAL KS. FRI SHOULD BE MUCH LIKE TODAY WITH THE OVERNIGHT STORMS PUSHING EAST INTO MO AND AR WITH A FEW LINGERING SHOWERS OVER MAINLY THE EASTERN PORTION OF THE FORECAST AREA. THE MORE WIDESPREAD PRECIP CHANCES SHOULD CONTINUE TO SHIFT EAST ON FRI NIGHT AS SOME WEAK UPPER RIDGING DEVELOPS OVER THE SOUTHERN HIGH PLAINS. THIS RIDGING SHOULD ALSO KEEP RAIN CHANCES OUT OF THE FORECAST FOR SAT FOR MOST OF THE AREA. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 257 PM CDT THU AUG 8 2013 THE MAIN THEME AS WE HEAD INTO THE START OF THE WORK WEEK WILL BE FOR THE WEAK UPPER RIDGING TO BREAK DOWN WHICH WILL BRING BACK A MORE WESTERLY COMPONENT TO THE UPPER FLOW. THIS SHOULD ALLOW THE DIRTY SUB-TROPICAL MOISTURE PLUME TO MOVE BACK OVER THE FORECAST AREA PROVIDING MULTIPLE CHANCES FOR STORMS. THERE SEEMS TO BE GOOD AGREEMENT BETWEEN THE ECMWF AND GFS ON TRACKING MORE SIGNIFICANT SHORTWAVE ENERGY ACROSS THE AREA SUN NIGHT INTO MON MORNING AND AGAIN TUE NIGHT INTO WED. THERE IS ALSO SOME MODEL AGREEMENT IN STRENGTHENING THE UPPER RIDGE OVER THE SOUTHERN ROCKIES AND DESERT SOUTHWEST TOWARD THE END OF THE WEEK...WITH TROUGHING REMAINING OVER THE GREAT LAKES INTO THE TENNESSEE VALLEY. THIS WOULD PLACE THE FORECAST AREA UNDER STRONGER NW FLOW ALLOWING THE ACTIVE PATTERN TO CONTINUE. CONFIDENCE REMAINS HIGH THAT TEMPS THROUGH THESE EXTENDED PERIODS WILL REMAIN BELOW SEASONAL AVERAGES. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 102 PM CDT THU AUG 8 2013 ANTICIPATE VFR CONDITIONS THIS AFTERNOON...ALTHOUGH A FEW SITES MAY BRIEFLY HAVE MVFR CEILINGS AT THE ONSET. ISOLATED/SCATTERED THUNDERSTORMS POSSIBLE AT KCNU/SE KS LATER THIS AFTERNOON/EVENING DRIVEN BY AFTERNOON HEATING AND DEEP LOW LEVEL MOISTURE. BETTER CHANCES OF PRECIPITATION WILL OCCUR CLOSER TO DAYBREAK AT KHUT/KICT/KCNU AS NEXT IN SERIES OF UPPER SHORTWAVES MOVE THROUGH THE AREA. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 78 66 85 / 50 40 20 10 HUTCHINSON 62 76 63 85 / 40 30 20 10 NEWTON 63 77 64 84 / 40 30 20 10 ELDORADO 64 78 65 84 / 50 40 30 20 WINFIELD-KWLD 67 80 67 85 / 60 50 30 10 RUSSELL 61 78 62 86 / 20 30 10 10 GREAT BEND 62 76 61 87 / 30 30 10 10 SALINA 62 79 63 84 / 30 30 20 10 MCPHERSON 62 77 63 85 / 30 30 20 10 COFFEYVILLE 70 81 67 84 / 80 60 50 20 CHANUTE 66 79 64 84 / 70 50 50 20 IOLA 65 78 64 83 / 60 50 40 20 PARSONS-KPPF 68 80 66 84 / 80 60 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ050>053-067>072-082- 083-091>096-098>100. &&
Hazardous weather outlook, Aug 8, 1:37 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 137 PM CDT THU AUG 8 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 137 PM CDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EARLY EVENING ACROSS MAINLY SOUTHEAST KANSAS. ANY STORMS THAT DEVELOP MAY PRODUCE ISOLATED DAMAGING WINDS AND TORRENTIAL RAIN. THE ISOLATED HEAVY RAIN MAY CAUSE ADDITIONAL LOCALIZED FLOODING. THUNDERSTORMS ARE MORE LIKELY LATE TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY THREAT WILL BE ADDITIONAL FLOOD PRODUCING HEAVY RAIN. HOWEVER ISOLATED DAMAGING WINDS ARE POSSIBLE...MAINLY NEAR THE OKLAHOMA BORDER. SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST WARNINGS AND STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOOD PRODUCING RAIN IS THE PRIMARY THREAT. A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS LATE SATURDAY NIGHT. STORMS WILL GRADUALLY INCREASE AND SPREAD OVER SOUTH CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD CONTINUE OVER THE REGION FOR MOST OF THE UPCOMING WORK WEEK. THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...HOWEVER REPORTS OF SIGNIFICANT FLOODING OR RAINFALL GREATER THAN 1.5 INCHES WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/HOWERTON
In the hours before
Special weather statement, Aug 8, 4:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 451 PM CDT THU AUG 8 2013 KSZ098-082215- CHAUTAUQUA- 451 PM CDT THU AUG 8 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CEDAR VALE...OR 17 MILES WEST OF SEDAN...AND MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ADDITIONALLY...THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3714 9653 3725 9653 3730 9619 3707 9619 TIME...MOT...LOC 2151Z 270DEG 14KT 3719 9647 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:51 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 24 min |
| Aug 8, 3:03 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 42 min |
| Aug 8, 3:24 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 66 min |
| Aug 8, 3:33 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 57 min |
| Aug 8, 3:40 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 35 min |
| Aug 8, 3:56 AM CDT | Special Weather Statement | ICT | Cowley | 64 min |
| Aug 8, 4:00 AM CDT | Areal Flood Warning | ICT | Harper, Sedgwick, Sumner | 9 hr |
| Aug 8, 4:03 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| Aug 8, 4:17 AM CDT | Special Weather Statement | ICT | Butler | 58 min |
| Aug 8, 4:23 AM CDT | Special Weather Statement | ICT | Harvey, Reno, Sedgwick | 37 min |
| Aug 8, 4:35 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 55 min |
| Aug 8, 4:43 AM CDT | Areal Flood Warning | ICT | Kingman, Reno | 8 hr |
| Aug 8, 5:01 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 59 min |
| Aug 8, 5:15 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 45 min |
| Aug 8, 5:20 AM CDT | Special Weather Statement | ICT | Butler, Chase, Greenwood | 55 min |
| Aug 8, 6:08 AM CDT | Special Weather Statement | ICT | Labette, Neosho, Wilson | 67 min |
| Aug 8, 7:03 AM CDT | River Flood Warning | ICT | Sedgwick | 50 hr |
| Aug 8, 7:51 AM CDT | Areal Flood Warning | ICT | Chautauqua | 6 hr |
| Aug 8, 8:59 AM CDT | River Flood Warning | ICT | Kingman | 12 hr |
| Aug 8, 10:15 AM CDT | Areal Flood Warning | ICT | Elk | 24 hr |
| Aug 8, 11:01 AM CDT | River Flood Warning | ICT | Butler | 28 hr |
| Aug 8, 12:35 PM CDT | River Flood Warning | ICT | Sumner | 14 hr |
| Aug 8, 12:57 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 5 days |
| Aug 8, 1:41 PM CDT | River Flood Warning | ICT | Wilson | 7 hr |
| Aug 8, 2:28 PM CDT | River Flood Warning | ICT | Sedgwick | 32 hr |
| Aug 8, 4:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
| Aug 8, 5:19 PM CDT | Special Weather Statement | ICT | Chautauqua | 26 min |
| Aug 8, 5:48 PM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.